Alert archive / Tennessee / Special Weather Statements in 2013

Special Weather Statement, NWS Memphis, TN

March 18, 2013Shelby County, Tennessee

NWS Memphis, TN issued this special weather statement at Mar 18, 2013, 9:21 AM CDT for Shelby County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2013, 9:21 AM CDT (14:21 UTC)
Expired
Mar 18, 2013, 9:45 AM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Shelby County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WWUS84 KMEG 181421
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 AM CDT MON MAR 18 2013

ARZ036-MSZ001-TNZ088-181445-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
921 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 AM CDT FOR...

  EXTREME EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF MIDTOWN MEMPHIS AT 921
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...
MIDTOWN MEMPHIS AND T O FULLER STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3515 9017 3529 8970 3511 8964 3500 8964
      3499 8973 3499 9011
TIME...MOT...LOC 1421Z 256DEG 36KT 3510 9000

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 6:27 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 18, 6:27 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
627 AM CDT MON MAR 18 2013

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 509 AM CDT MON MAR 18 2013/

DISCUSSION...
THUNDERSTORMS CONTINUED FROM CENTRAL AR INTO NORTHWEST TN AT 5
AM... ROUGHLY ALONG AND NORTH OF I40. THESE STORMS WERE ROOTED IN
AN ELEVATED LAYER...ON THE COOL SIDE OF A SURFACE COLD FRONT.

FOR THIS AFTERNOON... NAM SOUNDINGS SHOW WARM SECTOR MUCAPES IN
EXCESS OF 1000 J/KG... ACCOMPANIED BY MIDLEVEL LAPSE RATES NEAR 7
C/KM OVER NORTHEAST MS. WEAK CONVECTIVE INHIBITION SHOULD BE OVERCOME
WITH THE APPROACH OF A MIDLEVEL TROF AXIS... SUPPORTIVE OF A
SLIGHT RISK OF SEVERE.

POST FRONTAL SHOWERS SHOULD EXIT THE TN RIVER VALLEY THIS EVENING...
AS A DRY MIDCONTINENTAL SURFACE HIGH SETTLES IN FOR TUESDAY AND
WEDNESDAY.

SIMILAR TO THE PAST SEVERAL DAYS...EXTENDED PERIOD MODEL CONSENSUS
BETWEEN THE GFS AND ECMWF REMAINS LOWER THAN NORMAL. BOTH MODELS
POINT TOWARD A RELATIVELY ACTIVE SOUTHERN BRANCH...BUT DIFFER IN
TIMING OF INDIVIDUAL SYSTEMS AND AMOUNT OF LOW LEVEL COLD AIR
INTRUSION FROM THE OHIO VALLEY. FOR THE EXTENDED PERIODS...HAVE
CHOSEN TO SPLIT THE DIFFERENCE BETWEEN THE MILD GFS AND COOLER
ECMWF...WHILE ADDING SOME WEIGHT TO PERSISTENCE. HAVE KEPT POPS AT
OR BELOW CHANCE CATEGORY WHERE MODEL CONSENSUS WAS LACKING.

PWB

&&

.AVIATION...
12Z TAF CYCLE

A QUASI-STATIONARY BOUNDARY LOCATED FROM PARIS TN TO MEMPHIS WILL
GRADUALLY MOVE EAST/SOUTHEAST TODAY AS AN UPPER LEVEL TROUGH MOVES
THIS BOUNDARY AS A COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING AT ALL
SITES...WITH BEST CHANCES SHIFTING TO TUP WHERE BEST INSTABILITY
AND LIFT WILL RESIDE LATER THIS MORNING INTO THE AFTERNOON. MVFR
CONDITIONS EXPECTED TO PREVAIL THROUGH AT LEAST MID AFTERNOON WITH
IMPROVEMENT TO VFR CONDITIONS BY LATE AFTERNOON INTO TONIGHT.
SOUTHWEST WINDS BETWEEN 8-12KTS WITH OCCASIONAL GUSTS UP TO 20 KTS
WILL GRADUALLY VEER NORTHWEST AND DIMINISH TO 6 KTS OR LESS BEHIND
THE FRONT BY TONIGHT.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  63  43  61  42 /  90  10   0   0
MKL  62  36  58  35 /  90  10   0   0
JBR  58  37  58  38 /  40   0   0   0
TUP  73  43  65  38 / 100  30   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 18, 3:55 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
355 AM CDT MON MAR 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
355 AM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY SOUTHEAST OF
A LINE FROM CHARLESTON AND NEW ALBANY MISSISSIPPI...TO SAVANNAH
TENNESSEE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS...WITH A SECONDARY THREAT OF TORNADOES OVER
NORTHEAST MISSISSIPPI DURING THE LATE MORNING AND EARLY AFTERNOON.

OVER THE REMAINDER OF THE MIDSOUTH... ISOLATED STRONG
THUNDERSTORMS WILL OCCUR...WITH SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER NORTH MISSISSIPPI TODAY.

PWB

In the hours before

Special weather statement, Mar 18, 8:14 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 AM CDT MON MAR 18 2013

ARZ035-036-048-181345-
CRITTENDEN AR-CROSS AR-ST. FRANCIS AR-
814 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 AM CDT FOR...

  WEST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER CALDWELL AT 814 AM CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR EARLE...FORREST CITY...MADISON...PARKIN AND VILLAGE
CREEK STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3538 9041 3507 9036 3496 9086 3510 9093
TIME...MOT...LOC 1314Z 247DEG 41KT 3507 9078
Special weather statement, Mar 18, 8:18 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 AM CDT MON MAR 18 2013

MSZ003>005-TNZ090-091-181345-
BENTON MS-TIPPAH MS-ALCORN MS-HARDEMAN TN-MCNAIRY TN-
818 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 AM CDT FOR...

  NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
15 MILES WEST OF POCAHONTAS AT 819 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN ALCORN...BENTON...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...
INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3526 8858 3494 8852 3490 8911 3503 8917
TIME...MOT...LOC 1319Z 250DEG 38KT 3499 8902
Special weather statement, Mar 18, 8:57 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
857 AM CDT MON MAR 18 2013

ARZ036-048-TNZ088-181430-
CRITTENDEN AR-ST. FRANCIS AR-SHELBY TN-
857 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...

  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF SIMSBORO AT 857 AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN...SHELBY AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR MARION...MIDTOWN MEMPHIS...T O FULLER STATE PARK AND
WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES BRANDYWINE LAKE...CORONEE LAKE AND
WAPANOCCA LAKE.

&&

LAT...LON 3532 9005 3500 8990 3499 9044 3514 9051
TIME...MOT...LOC 1357Z 253DEG 33KT 3508 9035
Special weather statement, Mar 18, 9:05 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
905 AM CDT MON MAR 18 2013

MSZ005-006-TNZ091-092-181445-
TISHOMINGO MS-ALCORN MS-HARDIN TN-MCNAIRY TN-
905 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 AM CDT FOR...

  NORTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTH OF SHILOH AT 905 AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN ALCORN...HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...
INCLUDING LOCATIONS NEAR PICKWICK LANDING STATE PARK AND SAVANNAH...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3500 8799 3500 8819 3495 8817 3495 8844
      3516 8847 3531 8799 3529 8797 3501 8798
TIME...MOT...LOC 1405Z 258DEG 33KT 3507 8833
Special weather statement, Mar 18, 9:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 AM CDT MON MAR 18 2013

ARZ036-MSZ001-TNZ088-181445-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
921 AM CDT MON MAR 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 AM CDT FOR...

  EXTREME EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF MIDTOWN MEMPHIS AT 921
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...
MIDTOWN MEMPHIS AND T O FULLER STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3515 9017 3529 8970 3511 8964 3500 8964
      3499 8973 3499 9011
TIME...MOT...LOC 1421Z 256DEG 36KT 3510 9000

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:18 AM CDTSpecial Weather StatementMEGHardeman27 min
Mar 18, 8:34 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale51 hr
Mar 18, 9:05 AM CDTSpecial Weather StatementMEGHardin40 min
Mar 18, 9:47 AM CDTSpecial Weather StatementMEGFayette28 min
Mar 18, 11:04 AM CDTSpecial Weather StatementMEGShelby26 min
Mar 18, 11:39 AM CDTSpecial Weather StatementMEGTipton36 min
Mar 18, 12:44 PM CDTSpecial Weather StatementMEGMcNairy46 min
Mar 17, 10:56 PM CDTSpecial Weather StatementMEGCoahoma34 min
Mar 18, 10:24 AM CDTSpecial Weather StatementMEGItawamba, Lee36 min
Mar 18, 10:42 AM CDTSevere Thunderstorm WarningMEGTunica48 min
Mar 18, 11:10 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica50 min
Mar 18, 11:42 AM CDTSpecial Weather StatementMEGDeSoto33 min
Mar 18, 12:03 PM CDTSpecial Weather StatementMEGBenton27 min
Mar 18, 12:34 PM CDTSpecial Weather StatementMEGItawamba41 min
Mar 18, 1:06 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Lee, Pontotoc24 min
Mar 18, 1:14 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc46 min
Mar 18, 1:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lee, Pontotoc, Prentiss, Tishomingo and 1 more43 min
Mar 18, 1:23 PM CDTSevere Thunderstorm WarningMEGItawamba37 min
Mar 18, 1:36 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe39 min
Mar 18, 2:37 AM CDTSpecial Weather StatementMEGCrittenden23 min
Mar 18, 8:14 AM CDTSpecial Weather StatementMEGSt. Francis31 min
Mar 18, 8:57 AM CDTSpecial Weather StatementMEGCrittenden33 min
Mar 18, 9:27 AM CDTSpecial Weather StatementMEGCrittenden33 min
Mar 18, 10:07 AM CDTSpecial Weather StatementMEGLee, St. Francis23 min
Mar 18, 10:21 AM CDTSevere Thunderstorm WarningMEGLee24 min

Nearby

Special Weather Statements in Tennessee, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.